Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Type 1 diabetic. Diagnosed with Jaundice. Loss of appetite, weakness and breathing problem. What treatment should be done?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2000
Answered : 898 Questions
Patient: Male, 26 years old, in India
Condition: Type 1 diabetic for the last four years and diagnosed with Jaundice
Symptoms: Yesterday he complained of no appetite, weakness, little breathing problem, and in the night started vomiting. Had returned from a road trip where ate outside mostly and it was very tiring for him. Today the doctor diagnosed him of Jaundice and by evening he was not in his senses (couldn't talk properly), took him to the doctor and he checked the sugar to be 585. Rushed him to an ER at a hospital. Right now he is in ICU over there under treatment for high sugar.

Questions: Is it expected to have high sugar with Jaundice? What should be the treatment now? Anything we should know? Please help..I'm his brother in US while parents and he are in India.
Posted Sat, 11 Aug 2012 in Diabetes
Answered by Dr. Divya Kuttikrishnan 35 minutes later

I understand your concern.

I would think more in terms of Viral hepatitis ,since he might have been eating out more often, as he was on a road trip. Hepatitis A and E are usually transmitted by the feco-oral route, and your brother might have got the virus, through the local food handlers who might be maintaining poor hygiene. I say viral hepatitis , because most of the symptoms fit in like, nausea , vomiting, loss of appetite,jaundice etc.

Since your brother is a diabetic, I am thinking more in terms of Diabetic Ketoacidosis(sugars 585, couldn't talk properly), a complication of diabetes which is precipitated by an infection (in this case ,viral hepatitis). In a diabetic, infection can cause elevated blood sugar levels.

Viral hepatitis is normally self limiting. The complication might have arose, because of the fact that he is a diabetic. The main thing to be treated is the diabetic ketoacidosis. DKA is a medical emergency which can be life threatening if not treated properly. The initial treatment is mainly with IV fluids like isotonic saline, potassium replacement and low dose insulin.

This is my diagnosis based on the history provided by you. There could be other differential diagnosis also.

I would suggest that your parents request the treating physician to brief them about your brother's condition.

I hope I have answered your question. Feel free to ask me any further questions, you might have.

I would like to know about your brother's progress.

Wishing your brother a speedy recovery.

Dr.Divya Kuttikrishnan
Above answer was peer-reviewed by
Follow-up: Type 1 diabetic. Diagnosed with Jaundice. Loss of appetite, weakness and breathing problem. What treatment should be done? 4 hours later

Thanks for your response.

We are just praying here that he gets well soon and his sugar levels go below 250 ASAP.

His diabetic physician asked us to take him to the hospital and instructed the doctors on the treatment. They are working on controlling the sugar levels. I don't know if they are following the treatment of IV fluids but they are definitely doing the insulin treatment. He has been under observation for about 6 hours now. Last my parents spoke to the nurse she said there was no improvement in the sugar levels (that was after 2 hours of treatment).

How long you think it takes for the treatment to be effective and in controlling the sugar levels?

Many thanks for your help and guidance. Will let you know as his sugar levels are controlled.

Answered by Dr. Divya Kuttikrishnan 4 hours later

Thanks for the reply.

The goal of the therapy is to reduce sugar levels to atleast 250mg /dl, by reducing the glucose level at the rate of 75- 100 mg/dl per hour. The blood sugars have to come down gradually. Any sudden reduction in blood sugar levels may cause cerebral edema. So in your brother's case, I would say roughly in three and a half hours to six hours, the blood sugars should have touched 250mg/dl. Then again ,every individual is different, situation is different. But, in the ideal case, this is the rate at which we hope to bring blood sugars to 250 mg/dl.

Please feel free to ask any further queries you might have.

Dr. Divya Kuttikrishnan
Above answer was peer-reviewed by
Follow-up: Type 1 diabetic. Diagnosed with Jaundice. Loss of appetite, weakness and breathing problem. What treatment should be done? 35 hours later
Thank you Dr. It took about 4 hours for sugar levels to start going down. By grace of God in morning his sugar was under control. He is much better now with little ketones left in the blood.

Thanks a lot for your help!!
Answered by Dr. Divya Kuttikrishnan 16 minutes later
I'm really glad that your brother is getting better. God bless.

In case you don't have any further questions, kindly accept my answer. Any reviews are welcome.

Have a nice day.

Dr. Divya Kuttikrishnan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor